Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 16, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jul 6, 2021, 4:21 PM MDT for Golden Valley County, Musselshell County, Montana. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2021, 4:21 PM MDT (22:21 UTC)
- Expired
- Jul 6, 2021, 4:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
The radar
The Billings radar (KBLX), 41 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 4:29 PM MDT | HAIL 0.88 | Lavina, MT | |
| Jul 6, 4:33 PM MDT | HAIL 1.25 | 1 Ene Lavina, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
801
WUUS55 KBYZ 062221
SVRBYZ
MTC037-065-062245-
/O.NEW.KBYZ.SV.W.0016.210706T2221Z-210706T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
421 PM MDT Tue Jul 6 2021
The National Weather Service in Billings has issued a
* Severe Thunderstorm Warning for...
Southwestern Musselshell County in central Montana...
Southeastern Golden Valley County in central Montana...
* Until 445 PM MDT.
* At 420 PM MDT, a severe thunderstorm was located 14 miles east of
Ryegate, or 21 miles southwest of Roundup, moving southeast at 40
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lavina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4617 10840 4613 10840 4613 10889 4629 10912
4643 10895
TIME...MOT...LOC 2220Z 310DEG 33KT 4631 10896
HAIL...1.25IN
WIND...60MPH
$$
Carrothers1 follow-up statement
915
WWUS55 KBYZ 062233
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
433 PM MDT Tue Jul 6 2021
MTC037-065-062245-
/O.CON.KBYZ.SV.W.0016.000000T0000Z-210706T2245Z/
Musselshell MT-Golden Valley MT-
433 PM MDT Tue Jul 6 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHWESTERN MUSSELSHELL AND EAST CENTRAL GOLDEN VALLEY
COUNTIES...
At 433 PM MDT, a severe thunderstorm was located 20 miles southwest
of Roundup, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lavina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4621 10850 4613 10864 4613 10879 4629 10898
4636 10888
TIME...MOT...LOC 2233Z 310DEG 33KT 4623 10882
HAIL...1.25IN
WIND...60MPH
$$
CarrothersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:49 PM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 6, 1:49 PM MDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Billings MT
149 PM MDT Tue Jul 6 2021
.DISCUSSION...
Today through Wednesday night...
Ridging to the west of the area will keep door open for
disturbances dropping in from the northwest tonight. These
disturbances will interact with a dryline/stalled front draped
across the central portion of the forecast area just east of a
Roundup to Billings to Sheridan line to produce isolated to maybe
scattered showers and thunderstorms through late tonight. Along
the boundary shear and CAPE values will support a few strong to
severe thunderstorms, with large hail, strong wind gusts and heavy
downpours. Convection will slowly shift eastward overnight but
wouldn't be surprised to see a few showers or even a lingering
thunderstorm along the eastern state line around sunrise.
Ridge axis shifts into the area tomorrow boosting temperatures to
around 100 degrees in many areas. Late in the day into the evening
hours a series of disturbances will duck under the ridge and push
through the area. Models have trended wetter with this period
bumping precipitation chances to 30-40percent for most of the area
into the late night hours. The main threat with any storms
Wednesday given the heat and lower RH values will be gusty winds
over the western half of the forecast area, further east exists
better ingredients for a strong storm but by the time the energy
gets that far east the diurnal trend will be on the downswing.
Chambers
Thursday through Tuesday...
Overall pattern through the extended continues to look fairly
active. An upper ridge will get broken down on Thursday and Friday
before building back over the region next weekend.
Latest guidance indicates the ridge will break down in a couple
different waves. The first wave will slide across southern Canada
on Thursday, with an associated cold front dropping south through
the area late in the day into Thursday evening. This will bring
the return chances for some showers and thunderstorms. Depending
on the timing of the front, the gusty northwest winds associated
with it could be a fire weather concern. The second wave, in the
form of an upper trough, looks to eject out of the Pac NW and into
the Northern Rockies Thursday night bringing cooler temperatures
and chances for showers and thunderstorms on Friday. Friday looks
to have the highest chances for precipitation during the extended.
Upper ridging builds back into the region for Saturday and Sunday
bringing a return to hot and dry conditions. Another ridge
breakdown is possible late in the day on Monday as an area of low
pressure is progged to slide east across the Canadian border,
dropping a cold front through the area and bringing chances for
showers and thunderstorms Monday and possibly Tuesday.
High temperatures look to range from the 90s on Thursday, cooling
to the upper 70s to 80s on Friday. Highs in the 80s and 90s
return for the weekend, with another cooldown next week dropping
temperatures back into the 80s. Overnight lows look to be in the
50s and 60s for most nights. STP/Hooley
&&
.AVIATION...
VFR conditions will prevail for the next 24 hours outside of
thunderstorms. Isolated to scattered thunderstorms are expected
this evening into the early morning hours. The strongest activity
will be east of Billings and a few severe storms with large hail,
damaging winds and locally heavy rainfall are possible. In the
vicinity of thunderstorms expect local MVFR conditions, and
occasional mountain and pass obscuration. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 061/097 065/095 063/082 060/090 062/097 065/092 061/090
21/U 41/U 34/T 10/U 00/U 11/U 11/U
LVM 055/095 055/092 053/082 051/090 055/096 056/089 054/089
22/T 32/T 33/T 10/U 00/U 11/U 11/U
HDN 058/100 062/098 060/084 056/090 057/099 062/095 059/092
21/U 31/U 34/T 21/U 00/U 11/U 11/U
MLS 062/095 066/095 064/083 059/085 060/095 064/093 062/089
31/U 41/U 35/T 31/U 00/U 11/U 11/U
4BQ 064/095 066/093 063/082 059/082 059/092 063/092 062/088
31/U 31/U 35/T 32/T 00/U 01/U 11/U
BHK 056/090 059/094 059/082 056/082 055/089 058/092 059/088
41/U 42/T 35/T 52/T 00/U 01/U 21/U
SHR 056/095 059/093 056/080 053/085 054/093 058/092 056/088
21/U 31/U 24/T 21/U 00/U 11/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jul 5, 6:07 PM MDT, 22 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 607 PM MDT Mon Jul 5 2021 MTZ033-037-060115- Fallon-Carter- 607 PM MDT Mon Jul 5 2021 This Hazardous Weather Outlook is for portions of southeast Montana. * WHAT...Strong thunderstorms. * WHERE...Carter and Fallon Counties. * WHEN...Early this evening. * ADDITIONAL DETAILS...Scattered thunderstorms have the potential to produce small hail, gusty winds and brief heavy rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be ready to seek shelter if threatening weather approaches. Have a way to receive watches and warnings from the National Weather Service. Additional graphics can be found at: https://www.weather.gov/billings &&
In the hours before
Special weather statement, Jul 6, 3:50 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Billings MT
350 PM MDT Tue Jul 6 2021
MTZ042-062215-
Golden Valley MT-
350 PM MDT Tue Jul 6 2021
...SIGNIFICANT WEATHER ADVISORY...
At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Ryegate, or 28 miles east of Harlowton, moving
southeast at 25 mph.
Nickel size hail and winds in excess of 30 mph are possible with
this storm.
Locations impacted include...
Franklin.
LAT...LON 4647 10888 4645 10888 4645 10886 4641 10886
4620 10912 4647 10938 4656 10924
TIME...MOT...LOC 2149Z 298DEG 23KT 4646 10924
CarrothersThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:50 PM MDT | Special Weather Statement | BYZ | Golden Valley | 25 min |
| Jul 6, 4:43 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Musselshell, Yellowstone | 32 min |
| Jul 6, 4:43 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell, Rosebud | 47 min |
| Jul 6, 5:12 PM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 48 min |
| Jul 6, 5:27 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell, Rosebud, Treasure, Yellowstone | 63 min |
| Jul 6, 5:55 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Yellowstone | 50 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.